Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 90, NWS Blacksburg, VA

June 9, 2007Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2007, 6:42 PM EDT for Halifax County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2007, 6:42 PM EDT (22:42 UTC)
Expired
Jun 9, 2007, 7:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 126 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:45 PM EDTTSTM WND DMG4 S Clover, VAMANY LARGE TREE LIMBS...AND SOME TREES...REPORTED BLOWN DOWN BETWEEN THIS LOCATION SOUTH ALONG ALLENS MILL ROAD TO DRYBURG...AND THEN NORTHWEST FROM DRYBURG TO SCOTTSBURG ON ROUTE 344.
Jun 9, 6:45 PM EDTTSTM WND DMGScottsburg, VATREE BLOWN DOWN IN SCOTTSBURG
Jun 9, 6:50 PM EDTTSTM WND DMGDryburg, VAMANY LARGE LIMBS AND SOME TREES DOWN. REFERENCE REPORT AT LOCATION 4 S CLOVER VA FOR MORE DETAILS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 092241
SVRRNK
VAC083-092330-
/O.NEW.KRNK.SV.W.0090.070609T2242Z-070609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 730 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLOVER...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLOVER...
  SCOTTSBURG...
  DRYBURG...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
      3678 7867

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 092301
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SAT JUN 9 2007

VAC083-092330-
/O.CON.KRNK.SV.W.0090.000000T0000Z-070609T2330Z/
HALIFAX VA-
701 PM EDT SAT JUN 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DRYBURG...OR ABOUT 8 MILES EAST OF SOUTH BOSTON...MOVING
SOUTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
      3678 7867

$$

WERT
000 
WWUS51 KRNK 092324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT SAT JUN 9 2007

VAC083-092332-
/O.EXP.KRNK.SV.W.0090.000000T0000Z-070609T2330Z/
HALIFAX VA-
722 PM EDT SAT JUN 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 730 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STORM WHICH HAD PROMPTED THE WARNING HAD MOVED SOUTHEAST AND WAS 
EXITING HALIFAX COUNTY NEAR THE TOWN OF HITESBURG. SINCE THE STORM 
WAS EXITING THE COUNTY...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE AS SCHEDULED AT 730 PM EDT. 

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.

LAT...LON 3691 7874 3682 7893 3655 7878 3668 7870
      3678 7867

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:56 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 2:56 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT SAT JUN 9 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH SOUTHERN VIRGINIA INTO CENTRAL
NORTH CAROLINA TONIGHT. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT
LAKES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK SHORT WAVE MOVES ACROSS THE REGION THIS EVENING...AND MUCH
DRIER AIR CONTINUES TO MOVE INTO THE REGION OVERNIGHT. THE ONLY
CONVECTIVE DEVELOPMENT SO FAR HAS BEEN ISOLATED SHOWERS FROM THE
SOUTHERN SHENANDOAH VALLEY EASTWARD TO BUCKINGHAM COUNTY. THIS
ACTIVITY SHOULD SHIFT MORE TO THE SOUTH AND EAST BY LATE AFT/EARLY
EVE...SO I HAVE INCLUDED A SLIGHT CHC OF A SHOWER OR TSTM THROUGH
900 PM IN THE VA/NW NC PIEDMONT. WITH DRIER AIR MOVING IN...CLEARING
SKIES AND FAIRLY LIGHT FLOW...WE WILL FINALLY SEE THE OVERNIGHT LOWS
DROP OFF CLOSER TO NORMAL. MOS LOOKED GOOD...SO I STAYED CLOSE TO
IT. DOES NOT LOOK LIKE MUCH CHC FOR FOG WITH THE DRYING LOWER
LEVELS- OTHER THAN SHALLOW GROUND FOG TOWARD MORNING...SO I DID NOT
PUT ANY IN THE GRIDS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SFC HIGH PRS SHIFTS EASTWARD SUNDAY AND THE LOW LEVEL FLOW VEERS
TO THE NORTHEAST OR EAST. WE HAVE WEAK COOL ADVECTION WHICH WILL
HOLD HIGH TEMPS DOWN CLOSE TO NORMAL- IN THE LOWER TO MID 80S
PIEDMONT SECTIONS AND MID 70S TO LOWER 80S WEST OF THE BLUE RIDGE.
MODELS SHOW A MARINE LAYER MOVG WESTWARD AND APPROACHING THE WESTERN
VA PIEDMONT IN THE AFTERNOON. I RAISED SKY COVER A BIT OUT THAT
WAY...BUT WITH AFT HEATING/MIXING...ANY LOWER CLOUDS WILL LIKELY
HOLD OFF MOVING INTO THE AREA UNTIL AFTER SUNSET SUNDAY.

INCREASED CLOUD COVER FOR SUNDAY NIGHT WITH NORTH TO NORTHEAST
FLOW AND SOME LOW LEVEL MOISTURE. NAM AND GFS ARE PRODUCING SOME
LIGHT QPF IN THE EAST SUNDAY NIGHT...BUT BELIEVE THIS IS OVERDONE.
WENT CLOSE TO MOS GUIDANCE FOR SUNDAY NIGHT LOW TEMPERATURES.THE
UPPER PATTERN IS GRADUALLY CHANGING...WITH UPPER LOW FORMING OFF
THE MID ATLANTIC COAST MONDAY. ON MONDAY HELD ON TO LIGHT POPS
THAT WERE CONTINUITY WITH LOW LEVEL FLOW. PLAYED TEMPERATURES CLOSE
TO MAV VALUES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN OMEGA BLOCK PROGGED TO DEVELOP ACROSS THE US AND CANADA DURING
THE MEDIUM RANGE. GEM GLOBAL AND ECMWF SHOWED GREATER AMPLIFICATION
OF THE FLOW AROUND THE BLOCK THAN GFS AND UKMET. 12Z CANADIAN
TRENDED TOWARDS TO THE ECMWF. THE CLOSED VORTEX OVER THE NORTH
ATLANTIC WILL RETROGRADE BACK TO THE WEST AND DRIVE A STRONG
SHORTWAVE SOUTHWARD. THIS SHORTWAVE WILL CREATE A COLD FRONT OVER
THE NORTHEAST WHICH WILL DROP THROUGH THE MIDDLE ATLANTIC REGION
INTO THE SOUTHEAST. FOLLOWED HPCGUIDE WITH MINOR ADJUSTMENTS IN POPS
AND DEW POINTS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE VIRGINIA AND NORTH CAROLINA PIEDMONTS THIS
AFTERNOON. ANY ACTIVITY THAT DEVELOPS SHOULD MOVE WELL EAST OF
LYH AND DAN BY EVENING. I INCLUDED A TSTM VCNTY IN THE DAN TAF AS
THEY WILL HEAVE THE BEST CHANCE TO SEE A TSTM IN THEIR VICINITY.
OTHERWISE...SHOULD BE A VFR NIGHT WITH HIGH PRESSURE AND DRIER AIR
MOVING IN. LWB MAY SEE A BRIEF PERIOD OF FOG TOWARD DAYBREAK WITH
GOOD RADIATION CONDITIONS AND SOME HELP FROM THE RIVER. I HAVE
INCLUDED A PERIOD OF MVFR FOG AT LWB. WILL HAVE VF CONDITION
SUNDAY UNDER HIGH PRESSURE AND NORTHWEST TO NORTH SFC WINDS.

WITH HIGH PRESSURE IN THE REGION FROM SUNDAY NIGHT THROUGH
TUESDAY...MVFR VSBYS POSSIBLE OVERNIGHT IN THE MOUNTAIN
VALLEYS...AND WITH A LOW LEVEL NORTHEAST TO EAST FLOW
DEVELOPING...A CHANCE FOR MVFR CEILINGS ALONG AND EAST OF THE MTNS
OVERNIGHT INTO THE MORNINGS MONDAY AND TUESDAY...INCLUDING ROA...LYH
AND DAN. AND VFR CONDITIONS FOR ALL DURING MOST OF THE DAY.

&&

.CLIMATE...
THREE RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE DEPENDING ON
HOW FAST TEMPS DROP THIS EVENING THROUGH MIDNIGHT. THE POSSIBLE
RECORDS ARE:

IN ROANOKE...THE MORNING LOW OF 72 MAY TIE THE RECORD SET IN 1981.

IN DANVILLE... THE LOW OF 71 MAY BREAK THE CURRENT RECORD OF
69...SET IN 1994.

IN BLACKSBURG...THE MORNING LOW OF 65 MAY BREAK THE RECORD OF
64...SET IN 1981.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ
CLIMATE...JJ
Hazardous weather outlook, Jun 9, 3:23 PM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 9 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 9, 5:13 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT JUN 9 2007

VAZ045-058-059-092215-
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-
513 PM EDT SAT JUN 9 2007

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BROOKNEAL...OR ABOUT 4 MILES
EAST OF GLADYS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...HAT CREEK...BROOKNEAL AT 530 PM EDT...WREN AT 540 PM
EDT...ASPEN AT 550 PM EDT...AND PHENIX AT 555 PM EDT.

THIS STORM HAS THE POTENTIAL OF PRODUCING SMALL HAIL...A BRIEF
PERIOD OF VERY HEAVY RAIN...AND DANGEROUS LIGHTNING.

WERT
Special weather statement, Jun 9, 6:29 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT JUN 9 2007

VAZ058-059-092315-
HALIFAX VA-CHARLOTTE VA-
629 PM EDT SAT JUN 9 2007

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLOVER...OR ABOUT OVER MOUNT
LAUREL...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...CLOVER AT 635 PM EDT...SCOTTSBURG AT
645 PM EDT...DRYBURG AND REDOAK AT 700 PM EDT...STAUNTON RIVER STATE
PARK AT 710 PM EDT...AND HITESBURG AT 715 PM EDT...

EXPECT SMALL HAIL...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LIGHTNING FROM THIS STORM HAS ALREADY PRODUCED A FATALITY.  PLEASE
SEEK SHELTER INDOORS UNTIL THE STORM PASSES

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:03 PM EDTSevere Thunderstorm WarningRNKAmherst57 min
Jun 8, 9:01 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.